Hypertensive crisis with 2 target organ impairment induced by glycyrrhizin: A case report


    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:Glycyrrhizin is the main active component of licorice. Licorice and glycyrrhizin induced hypertension has been widely reported, yet licorice and glycyrrhizin induced hypertensive crisis has been rarely known.Patient concerns:The case of this report was a 47-year-old woman, who took 225 mg of glycyrrhizin daily for 3 years due to primary biliary cholangitis. She was found to have a dramatically elevated blood pressure of about 230/110 mmHg without a history of hypertension and was referred to the emergency department.Diagnoses:Hypokalemia, hypertensive retinopathy, and nephropathy were found during the following work-up. Since no other risk factors of hypertension were identified, she was suspected to have glycyrrhizin induced pseudo-hyperaldosteronism.Interventions:Glycyrrhizin was discontinued. Intravenous sodium nitroprusside was used during the first few days. Nifedipine and irbesartan were taken after discharge, and the dosage was reduced gradually under supervision.Outcomes:She stopped all the anti-hypertensive drugs 6 months since glycyrrhizin was stopped. Her blood pressure was about 110/60 mmHg after repetitive measurement. Her serum potassium and urine albumin/creatinine ratio were also normalized.Lessons:Licorice and glycyrrhizin induced hypertension due to pseudo-hyperaldosteronism has been widely reported, yet only 3 cases reported that excessive consumption of licorice could lead to hypertensive emergencies. This is the first case that glycyrrhizin induced hypertensive crisis with target organ impairment. By presenting this case, we remind clinicians of glycyrrhizin induced hypertension, a condition which could lead to medical emergencies.

    loading  Loading Related Articles